Alert archive / Mississippi / Tornado Warnings in 2022
Tornado Warning 78, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Apr 17, 2022, 8:04 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2022, 8:04 PM CDT (01:04 UTC)
- Expired
- Apr 17, 2022, 8:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Jasper County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 108 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:31 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted.
424
WFUS54 KJAN 180104
TORJAN
MSC061-067-180130-
/O.NEW.KJAN.TO.W.0078.220418T0104Z-220418T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
804 PM CDT Sun Apr 17 2022
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Southeastern Jasper County in east central Mississippi...
Northeastern Jones County in southeastern Mississippi...
* Until 830 PM CDT.
* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sandersville, or 7 miles northeast of Laurel,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sandersville around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3182 8893 3182 8894 3171 8895 3174 8916
3188 8915 3187 8891 3183 8891
TIME...MOT...LOC 0104Z 268DEG 29KT 3178 8910
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
TW1 follow-up statement
046
WWUS54 KJAN 180117
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
817 PM CDT Sun Apr 17 2022
MSC061-180127-
/O.CAN.KJAN.TO.W.0078.000000T0000Z-220418T0130Z/
Jasper MS-
817 PM CDT Sun Apr 17 2022
...THE TORNADO WARNING FOR SOUTHEASTERN JASPER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Mississippi.
LAT...LON 3171 8895 3173 8908 3182 8908 3182 8894
TIME...MOT...LOC 0117Z 287DEG 23KT 3175 8901
$$
MSC067-180130-
/O.CON.KJAN.TO.W.0078.000000T0000Z-220418T0130Z/
Jones MS-
817 PM CDT Sun Apr 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN JONES COUNTY...
At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sandersville, or 9 miles northeast of Laurel, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jones County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3171 8895 3173 8908 3182 8908 3182 8894
TIME...MOT...LOC 0117Z 287DEG 23KT 3175 8901
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
TWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 17, 7:37 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 17, 7:37 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 737 PM CDT Sun Apr 17 2022 ...SEVERE STORMS AND HEAVY RAIN CONTINUING TODAY... .UPDATE... Updated for 00Z aviation discussion. && .AVIATION... 00Z TAF discussion: Ongoing line of SHRA and TSRA will bring impacts to visibility and locally gusty winds as storms move south to begin the period. Abundant low-level moisture will keep IFR to MVFR ceilings at most sites through at least 15Z Monday. Some LIFR ceilings cannot be ruled out. /NF/ && .DISCUSSION... The rest of today through tomorrow... Severe storms remain likely throughout the remainder of the afternoon and evening. The southwest portions of the CWA has been upgraded to an enhanced from a slight. Severe storms will be likely, with the main risks of golf ball sized hail or larger, damaging winds up to 70 mph, and possible tornadoes. A warm front lifting north from the southern half of the ArkLaMiss region will provide moisture and instability to generate storm development throughout the evening. SBCAPE values south of the boundary are increasing as the region begins to reach peak diurnal heating and undergo breaks in the cloud deck. SBCAPE values are estimated 500-2500 J/kg for areas along and south of I-20, which is more than enough instability for storm development. Mid-level lapse rates are increasing from west, while low level lapse rates begin to increase from the southwest. Lapse rates are expected to be as high as 7.5 C/km this afternoon. This is expected to drive strong updrafts in some storms, which will allow for the formation of large hail. Damaging winds will also be a threat today. There were several reports of wind damage from a strong cluster of storms that moves through central/eastern MS late this morning. A tornado will also be possible in the enhanced/slight areas and can't be ruled out in the marginal area. Although a lower threat, storm relative helicity values 150-200 m^2/s^s and a deep layer shear profile that is enough to support tornadoes will allow the risk to remain possible, especially in the enhanced region. Tonight, showers and storms will linger into the overnight hours, but the severe risk will decrease after sunset. Overnight, lingering showers will be possible. Some areas in the east may experience patchy fog, if winds remain relatively calm overnight. By tomorrow, drier weather will on tap and skies are expected to clear from the west. Highs tomorrow will be slightly above average, ranging from the middle 60s in the north to middle 70s in the south. /AJ/ Monday night through Saturday... A weak shortwave with a surface low near the Lower Mississippi Valley Region should begin to eject east of the Southeastern region. A surface ridge is expected to build in from the from the Southern Plains, where a high pressure is expected to be centered over the High Plains. This will allow conditions to remain fairly dry and quiet throughout the course of the long term period. Midlevel northwesterly flow is also expected to keep the region dry, while surface southerly flow should gradually increase temperatures throughout the week. By the end of the period, highs are expected to top off in the middle up upper 80s. By mid-week, a weak surface front associated with a low pressure over the Great Lakes region is expected to drop into the far NW portions of the CWA, but will offer a fairly low chance of precipitation. By Thursday, dry conditions will continue to end the work week. The next chance of rain won't be until late Saturday night, when a low pressure centered over southern Canada may bring another surface front through the region. /AJ/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 53 69 45 71 / 85 0 1 0 Meridian 57 72 45 70 / 85 0 1 0 Vicksburg 53 69 47 72 / 70 0 1 0 Hattiesburg 61 74 47 74 / 87 1 1 0 Natchez 54 70 48 73 / 77 0 1 0 Greenville 49 66 45 66 / 49 0 1 0 Greenwood 50 67 44 68 / 69 0 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/AJ
Hazardous weather outlook, Apr 17, 2:43 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 243 PM CDT Sun Apr 17 2022 ARZ074-LAZ007>009-016-MSZ040>045-047>052-055>058-064>066-072>074- 181945- Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of golf balls. (https://www.weather.gov/images/jan/graphicast/2.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. ARZ075-MSZ018-019-025>039-046-181945- Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Kemper- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ015-023>026-MSZ053-054-059>063-181945- Richland-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah- Jefferson-Adams-Franklin MS-Lincoln-Lawrence- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and golf ball size hail or larger. (https://www.weather.gov/images/jan/graphicast/3.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 33 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 17, 7:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLASH FLOOD 1 NNW JACKSON 32.31N 90.19W
04/17/2022 HINDS MS NWS EMPLOYEE
NWS EMPLOYEE OBSERVES WATER OVER ROADS AT
LEAST 6 INCHES DEEP. ONE VEHICLE WAS
OBSERVED TO HAVE SUFFERED DAMAGE ATTEMPTING
TO CROSS THROUGH FLOOD WATER.
&&
LPLocal storm report, Apr 17, 7:18 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 3 SSE MONTEREY 32.14N 90.05W
04/17/2022 RANKIN MS LAW ENFORCEMENT
TREE DOWN ACROSS MCCULLOUGH-MCLIIN ROAD.
&&
AJLocal storm report, Apr 17, 7:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 1 SW PEARL 32.27N 90.14W
04/17/2022 RANKIN MS NWS EMPLOYEE
AT LEAST A FOOT OF STANDING WATER OFF OF
SOUTH FRONTAGE ROAD NEAR I-20.
&&
AJLocal storm report, Apr 17, 7:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
748 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 ESE MENDENHALL 31.94N 89.84W
04/17/2022 SIMPSON MS PUBLIC
AWNING BLOWN OFF OF GAS STATION PUMPS AT
CEFCO NEAR HWY 49 IN MENDENHALL.
&&
AJLocal storm report, Apr 17, 7:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
752 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FLASH FLOOD 1 S PEARL 32.26N 90.14W
04/17/2022 RANKIN MS NWS EMPLOYEE
NWS EMPLOYEE REPORTS WATER ACROSS ROADWAY,
CAR POSSIBLY STALLED.
&&
LPLocal storm report, Apr 17, 7:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 NNW MACEDONIA 31.42N 89.19W
04/17/2022 E1.00 INCH FORREST MS EMERGENCY MNGR
QUARTER SIZE HAIL ON MORRISTON RD IN PETAL.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:10 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 65 min |
| Apr 17, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lawrence, Lincoln | 51 min |
| Apr 17, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Simpson, Smith | 41 min |
| Apr 17, 7:26 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis | 32 min |
| Apr 17, 7:37 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 53 min |
| Apr 17, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 50 min |
| Apr 17, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jefferson Davis, Jones, Lamar, Marion | 49 min |
| Apr 17, 8:30 PM CDT | Flash Flood Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 3 hr |
| Apr 17, 8:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 52 min |
| Apr 17, 9:06 PM CDT | River Flood Warning | JAN | Copiah, Simpson | 9 days |
| Apr 17, 11:20 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 25 min |
| Apr 17, 11:44 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Apr 18, 8:36 AM CDT | River Flood Warning | JAN | Hinds, Rankin | 5 days |
| Apr 18, 9:02 AM CDT | River Flood Warning | JAN | Lawrence | 9 days |
| Apr 18, 9:02 AM CDT | River Flood Warning | JAN | Marion | 21 days |
| Apr 18, 9:18 AM CDT | River Flood Warning | JAN | Clarke | 49 hr |
| Apr 18, 9:19 AM CDT | River Flood Warning | JAN | Clay | 49 hr |
Nearby
Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.